CSN Login
Members Online: 1

RA Issues ??

wendybyrd74
Posts: 18
Joined: Feb 2011

Hello there.

First question ... to thos whom have had Thyrogen injections, where was it administrated ? and did you have any side effects?

Secondly ... I have read and seen that a few folks had issues with their mouth, salivary glands and possible their teeth hurting ? Have you had this ? Any suggestions on how to possibly prevent it or ease the "hurt"...

I am going in to have Thyrogen on Mon & Tues, then RA on Wednesday .... oh joy!

steph2009
Posts: 2
Joined: Apr 2011

Hi Wendy! I have had the thyrogen injections twice and have not had any problems with them. They are generally given in the doctor's office, one in each butt cheek.
As for the RAI, I haven't had any side effects with the smaller doses before the scans. When I had my thyroidectomy and took the larger dose it did make me nauseated, but that is the only problems I had.
Hope this helps you some and good luck!!
Stephanie

sunnyaz
Posts: 582
Joined: Oct 2010

Hi Wendy,

I have had the thyrogen injections (six in total). I always have them in the glute (hip area; otherwise known as the butt) muscle. It doesn't hurt as much as in the arm afterward. I did have a bit of a headache after my first so I took Ibuprofen half an hour before each subsequent injection to prevent this and it worked. No other side effects. I went back to work after all of them.

The RAI did cause some minor mouth issues on my second treatment. I had some swelling in my salivary glands after my second RAI (178 mCi's). My Nuclear Medicine doctor gave me steroids to take on the first, second and third day. I don't think this is standard procedure however. It did work for me though. I had my last RAI on February 4th and I have no lingering effects. The soreness only lasted a day and then for about a week afterward I couldn't eat certain foods without getting a strange taste in my mouth. I didn't have any nausea just a bit of tenderness in my muscles especially in the neck area. Again, I took Ibuprofen and it relieved the pain along with hard sour candies to promote salivation.

Suck on lots of hard candies to prevent swelling in the salivary glands, drink plenty of fluids to move the RAI through your body. Be careful not to drink so much water that it makes you nauseated though.

You are going to be fine. Enjoy the time alone and catch up on some TV, sleep and reading. It will go by fast. Best wishes for a healing treatment.

God Bless,
Julie-SunnyAZ

wendybyrd74
Posts: 18
Joined: Feb 2011

Round 1 Done. Oh my butt is sore, but it is a combo of me getting the shot and sitting workign all day. Bad headache and a little upset stomach ...
Round 2 tomorrow ....

I did contact my dentist and he suggests to use a flouride base toothpaste ... so he prescribed a special one for me, equivlant to a "travel size" tube to use for 22 times a day for 3 weeks...

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Hi Wendy,

Round 1 done for me too. Same for my butt but not too bad, I was able to lie down for an hour. No headache or upset stomache, but I did feel odd for an hour or so, just a tad shaky.

My dentist also recommended a flouride toothpaste, but he didn't say anything about 22 times a day, I was thinking about 9 or so for the first week and then back to normal.

My endo said 99% of the RAI is gone after 48 hours. I'm sure the nuclear medicine people will have instructions for me, if they don't I'll definately ask.

Tomorrow #2 injection, TSH blood work and tracer dose of I-123.

Alan

sunnyaz
Posts: 582
Joined: Oct 2010

Don't tense the muscle when the injection goes in. It will make it sore. Try to not think about the needle going in and relax the muscle, you will experience much less pain.
Blessings,
Julie-SunnyAZ

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Two more pokes, man I hate needles, I had more pre-poke anxiety today then I've had in months. I have no idea what brings this on. Anyway, neither was painful, {until it came time to remove the bandaid and some hair with it,} and I had no whoozyness with either.

There didn't seem to be any post TSH injection problems. I guess yesterday's shakiness was psychosematic or maybe you don't have a reaction to the second shot.

There were no special instructions with the I-123 dose [2 mCi]. They said the dose was too small and I-123 decays too quickly {13 hour half-life compared to 8 days for I-131} to take any precautions. The only surprise was it was in 10 capsules, I assumed there would be one capsule. But applying physics to the problem, it's understandable. Unless the I-123 was prepared just before I took it, half of it would be decaying every 13 hours. If it were prepared 4 days & 8 hours ago, {just an example, I don't know,} it'd have something like 1/256th of it's original radioactivity. The rest of the Iodine-123 would have decayed into Tellurium-123. Tellurium-123 is also radioactive but has a very very long half-life {13,000,000,000,000 years} and it's metabolized and excreted anyway.

Alan

wendybyrd74
Posts: 18
Joined: Feb 2011

Day 2 was the same as Day 1. Nausea and a headache. Made it through a full days work.

This morning was RA after blood work. So far, just a headache and some tingling on the tongue.... Fingers crossed. Home watching TV and vegin'.

@Baldy - How is it going with you ?

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Fine, had my preliminary scan today. Mostly boring but a touch close. Not nearly as enclosed as an MRI, or nearly as noisy for that matter. Tried my best to lie still for about an hour, had to swallow about a half dozen times while the scanner was at my head for about 40 minutes but the tech sad it wasn't a problem. Fortunately I could see where the scan was, so if the scanner was down by my belly, I knew it was OK to wiggle my nose or swallow. Very stiff neck and back when it finished, could barely get up at first, but I was OK after a minute. Doing the I-131 dose tomorrow assuming the I-123 & scan shows there's anything to do. I think it's a very, very good bet there will be.

Hang in there Wendy!

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Scan & blood results both good. A single fragment almost right in the middle of where my thyroid was. I-131 dose of 75 mCi. No after effects, came home and mowed the lawn. The endocrine nurse told me if you have Thyrogen injections instead of becoming hypothyroidal, you are very unlikely to have any side effects from I-131. Next Thursday I do another scan, I guess the I-131 after a week could possibly show things the I-123 scan didn't.

Drinking my water,
Alan

wendybyrd74
Posts: 18
Joined: Feb 2011

well better today ... still have an off-and-on headache. my teeth are sensative for whatever reason, but i think it isn't because of ra131. a little nausea early morning, but has since gone away (almost).
i did do some treadmill and i felt pretty good afterwords.
scan next thursday....

glad to hear everything is a-ok ...

Baldy's picture
Baldy
Posts: 225
Joined: Mar 2011

Wendy,

How are you doing? I don't think I've seen a post from you for a while.

Everything OK here, trying not to spread I-131 atoms around. I'm worried I'm going to give some young person thyroid cancer. I've decided I'm going to wait a long month before I see my niece and nephew, they're 2 & 5.

Just like you, waiting on Thursday's scan.

Alan

LBlackman
Posts: 113
Joined: Mar 2011

Good Luck to you both tomorrow....I start the LID diet next week and will have my scan the following week. Blessings and prayers to you both...
Lynne

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network